Avalanche, Northwestern San Juan Mountains
- When
- March 18, 12:00 PM MST to 4:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A number of natural avalanches deposited debris on roadways. Avalanche mitigation also resulted in several manmade slides hitting roadways.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A number of natural avalanches deposited debris on roadways. Avalanche mitigation also resulted in several manmade slides hitting roadways. Debris up to 5 feet deep covered the highway centerlines for a distance of 435 feet from the combined natural and manmade slides. Road closures totaled 45 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 18, 9:33 AM MST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
933 AM MST SAT MAR 18 2006
.UPDATE...
DECIDED TO ADD MENTION OF ISOLATED THUNDERSTORMS TO EC AND SE UT AND
SW CO THIS AFTERNOON. LIFTED INDEX DROPS BELOW ZERO WITH SOME
CAPE. SHORTWAVE ENERGY ROTATING INTO UTAH THIS AFTN ALONG WITH SOME
SURFACE HEATING FROM BREAKS IN THE CLOUDS THIS MORNING SHOULD
SHOULD BE ENOUGH TO TAP THIS INSTABILITY. IN SW CO...VORT ENERGY
LOOK LESS...BUT 700 WARM ADVECTION AND SW OROGRAPHIC FLOW MAY ALSO
PROVIDE ENOUGH LIFT TO GENERATE AN ISOLATED TSTM IN THE UNSTABLE AND
DIFFLUENT FLOW.
&&
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
MAINLINE MODELS DID WELL INITIALIZING THE LOW PRESSURE OVER THE
SW US. THE SOUTHERN STREAM IS EVIDENT ON SATELLITE OVER SRN NM.
IT DOESN/T APPEAR TO GET DRAWN NORTH AS THE LOW MOVES FURTHER
INLAND. THUS THIS LOW WONT BE ALL THAT WET. CLOUDS AHEAD OF THE
SYSTEM ARE SPOTTY AND THE CLOUD BAND IN THE NW QUADRANT OF THE
SYSTEM IS RATHER THIN. ERN UT AND WRN CO APPEAR TO REMAIN UNDER
THE DRIER...LESS CLOUD PART OF THE STORM FOR THE NEXT 36 HOURS OR
SO. HAVE DECIDED TO GO A BIT CONSERVATIVE WITH THE HIGHLIGHTS AND
ISSUED ONLY A SNOW ADVISORY FOR CO ZONES 18 AND 19 AND UT ZONE
28.
THIS SYSTEM WILL MOVE THROUGH THE AREA AS A BROAD CLOSED LOW. A
STRONG BAND OF SW WINDS ALOFT WILL BE OVER THE AREA THIS MORNING...
BUT BY 19/00Z THE JET AND UNDERLYING BEST OROGRAPHIC WINDS WILL PUSH
WELL SE OF THE FORECAST AREA AND REMAIN THERE THROUGH SAT NGT. SO A
LARGE AREA OF ONLY MODERATE UPLIFT AND NOT VERY IMPRESSIVE MOISTURE
SHOULD PRODUCE A LOWER GRADE SNOW EVENT...MAINLY OVER THE SOUTHERN
MOUNTAINS.
.LONG TERM (MONDAY THROUGH SATURDAY)...
MEDIUM RANGE MODELS IN GENERAL AGREEMENT DURING MOST OF THE WEEK.
MAIN DIFFERENCE IS THE GFS MUCH FASTER WITH TIMING OF NEXT PACIFIC
TROUGH IN SOUTHERN BRANCH OF SPLIT FLOW THAN DGEX OR EC. AM
CONTINUING GOING WITH THE SLOWER DGEX AND EC TIMING...WHICH AS THE
PREVIOUS PACKAGE POINTED OUT WILL DELAY THE NEXT CHANCE OF
SIGNIFICANT PRECIPITATION UNTIL LATE TUESDAY AND WEDNESDAY. SLIGHT
RIDGING ON TUESDAY WILL KEEP MOST OF THE PRECIPITATION AT BAY UNTIL
IT PASSES EAST DURING THE EVENING.
BY MIDWEEK...THE FLOW WILL BECOME MUCH MORE ZONAL AND PROGRESSIVE....
BRINGING THE WEDNESDAY SYSTEM THROUGH FAIRLY QUICKLY. ABUNDANT
MOISTURE AND DYNAMICS LOOK TO BE ASSOCIATED...BUT SPEED MAY
PRECLUDE VERY HEAVY MOUNTAIN SNOW AMOUNTS. DRYING WILL RETURN TO THE
VALLEY LOCATIONS AS AN ENHANCED RIDGE MOVES INTO THE AREA. THIS
RIDGE IS FORECAST TO AMPLIFY AS A DEEP LOW PRESSURE SYSTEM MOVES
TOWARD THE PACIFIC NORTHWEST.
OVERALL...UNSETTLED WEATHER WILL DOMINATE THE UPCOMING WORK WEEK.
DUE TO CLOUD COVER...HAVE KEPT DAYTIME HIGHS BELOW MODEL GUIDANCE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY NOON TODAY THROUGH 6 PM MST SUNDAY FOR THE
WESTERN SAN JUAN MOUNTAINS ZONES 18 AND 19.
.UT...SNOW ADVISORY NOON TODAY THROUGH 6 PM MST SUNDAY FOR THE
ABAJO AND LA SAL MOUNTINS ZONE 28.
&&
CJC/BA/JADHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 453 AM MST SAT MAR 18 2006 COZ001>014-017-020>023-UTZ022>025-027-029-191230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 453 AM MST SAT MAR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO...EXCEPT THE SOUTHERN MOUNTAINS. .DAY ONE...TODAY AND TONIGHT AREAS OF RAIN IN THE VALLEYS AND LIGHT SNOW IN THE MOUNTAINS WILL CONTINUE OVER THE AREA THROUGH TONIGHT. IN THE MOUNTAINS LIGHT SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL CAUSE LOCALLY SNOWPACKED AND ICY ROADS...WITH HAZARDOUS DRIVING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH MONDAY THERE WILL BE AREAS OF MOUNTAIN SNOW AND VALLEY RAIN AND SNOW ACROSS THE AREA. HIGH MOUNTAIN PASSES WILL BECOME ICY AND SNOWPACKED. THERE IS A CHANCE MOUNTAIN SNOW AND VALLEY RAIN TUESDAY AND WEDNESDAY...CAUSING LOCALLY HAZARDOUS WINTER DRIVING THROUGH THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. YOU ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV COZ018-019-UTZ028-191230- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- SOUTHWEST SAN JUAN MOUNTAINS- 453 AM MST SAT MAR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN JUAN MOUNTAINS OF SOUTHWEST COLORADO AND THE LA SAL AND ABAJO MOUNTAINS OF SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT. A PACIFIC STORM WILL BRING 6 TO 12 INCHES OF SNOW TO THE SOUTHWEST SAN JUAN MOUNTAINS. ROADS IN THE AREA WILL BECOME ICY AND SNOWPACKED... CAUSING HAZARDOUS WINTER DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SNOW ADVISORY CONTINUES THROUGH SUNDAY AFTERNOON...AS SNOWFALL SLOWLY DECREASES. HAZARDOUS DRIVING WILL CONTINUE THROUGH SUNDAY NIGHT. THERE IS A CHANCE MOUNTAIN SNOW TUESDAY AND WEDNESDAY...CAUSING LOCALLY HAZARDOUS WINTER DRIVING. CUOCO
The national radar mosaic for the moment the first event began.
2 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495878, 5495879.